Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 224, NWS Midland/Odessa, TX

June 16, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2004, 5:18 PM CDT for Jeff Davis County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 5:18 PM CDT (22:18 UTC)
Expired
Jun 16, 2004, 6:00 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 211 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 162218
SVRMAF
TXC243-162300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  SOUTHEASTERN JEFF DAVIS COUNTY...OR 11 MILES NORTH OF ALPINE...
  MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN JEFF DAVIS COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3049 10391 3045 10373 3067 10346 3081 10368

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:27 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 16, 2:27 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT WED JUN 16 2004

.SHORT TERM...
18Z SURFACE OBS INDICATE MOISTURE HAS PUSHED WELL INTO THE WESTERN
EDGE OF THE CWA WITH A DEWPOINT TEMPERATURE OF 24F NOTED AT KGDP AND
59F AT KCNM. THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE DAVIS
MOUNTAINS AND WE EXPECT THUNDERSTORMS TO CONTINUE AND EXPAND ACROSS
THE BIG BEND INTO THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN
THROUGH THE EVENING HOURS. LOW-LEVEL WIND FIELD HAS GRADUALLY BECOME
A LITTLE BETTER ORGANIZED...BUT MID AND UPPER LEVEL WINDS ARE VERY
WEAK. HOWEVER...GIVEN THE UNSTABLE CONDITIONS ACROSS THE WESTERN
PERMIAN BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND
REGION...WE WILL KEEP THE MENTION OF SEVERE THUNDERSTORMS. FORECAST
SOUNDINGS ARE SHOWING AN INVERTED V LOOK WHICH FAVORS DAMAGING
WIND GUSTS. MARGINALLY SEVERE HAIL IS ALSO POSSIBLE AND WE WILL
INCLUDE THE MENTION OF BOTH HAIL AND WINDS IN THE FORECAST.

.LONG TERM...
LITTLE CHANGE ANTICIPATED FROM EARLIER FORECAST.  UPPER LOW OVER
THE SOUTHEAST TX COAST...WHICH HAD BEEN RETROGRADING OVER THE PAST
TWO DAYS TOWARD THE CWA WILL START TO EJECT NEWD BY THURSDAY AS IT
BECOMES ENTRAINED IN THE WESTERLIES AND SHEARS NORTHEAST.  UPPER
RIDGE OVER NRN MEXICO LOOKS AS THOUGH IT WILL EXPAND AS A RESULT.
MEANWHILE...BOTH THE ETA AND GFS MODELS AGREE THAT THE CA TROUGH
AXIS REMAINS QUASI-STATIONARY UNTIL THE END OF THE FORECAST
PERIOD...PROBABLY DUE TO THE EXPANSION OF AFOREMENTIONED RIDGE.
EXPECT SHORTWAVE TROUGHS TO WRAP AROUND THIS UPPER TROUGH AND
MEXICAN RIDGE BY THE END OF THE WEEK.  THIS WILL KEEP THE CHANCE OF
ISOLD TS OVER MUCH OF THE CWA DURING THE WEEKEND.  PRECIP POPS WILL
BE KEPT FAIRLY LOW AS MOST OF THESE EPISODES WILL BE HIT OR MISS.
FURTHER OUT INTO DAYS 5-7...THE ONLY CHANCE OF PRECIP WILL BE
PRIMARILY OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS.

AT THE SURFACE...THE TAIL END OF A COLD FRONT MAY REACH THE NRN CWA
BY THURSDAY.  COUPLE THIS FEATURE WITH THE DRYLINE AND WE MAY SEE
SOME TSRA IF ENOUGH MOISTURE CAN CONVERGE ALONG IT.  HIGH
TEMPERATURES WILL REMAIN IN THE UPPER 90S THROUGH THE CENTURY MARK
EACH DAY THROUGH THE PERIOD AS THE AIRMASS WILL NOT CHANGE MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  99  70  98 /  10  10   0   0
CARLSBAD NM               70 103  68 100 /  30  10  10  10
DRYDEN TX                 75  96  73  95 /  10  10  10  10
FORT STOCKTON TX          74 101  71 100 /  30  10  10  10
GUADALUPE PASS TX         69  97  65  94 /  10   0  10  10
HOBBS NM                  71 102  68  99 /  30  20  10  10
MARFA TX                  62  92  60  91 /  40  10  20  20
MIDLAND INTL AIRPORT TX   74  99  70  99 /  20  10  10  10
ODESSA TX                 74 100  70  99 /  30  10  10  10
WINK TX                   76 106  72 103 /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/02
Hazardous weather outlook, Jun 16, 3:00 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED JUN 16 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY WEST OF A
LAMESA...MIDLAND...FORT STOCKTON...PANTHER JUNCTION LINE.
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...THE SLOW MOVEMENT OF THESE THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING OF ARROYOS...CREEKS AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WEST OF A LAMESA...MIDLAND...FORT STOCKTON...
PANTHER JUNCTION LINE IS REQUESTED THROUGH THIS EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:04 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Jun 16, 3:47 PM CDTSevere Thunderstorm WarningMAFReeves43 min
Jun 16, 5:22 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.